Rebound Migraine: Understanding Medication Overuse Headaches

Rebound Migraines are caused by a downward spiral of taking to much medication.

If you are like most migraine sufferers, an attack occurs once or twice a month.  It is the awful.

However, for some of you, this once or twice a month transforms into fifteen or more a month. You somehow are able to move forward despite the pain.  You take medication to control the attacks and it feels better for a time.

Then they return and you take more and more medications, but the attacks keep getting worse.

It’s a downward spiral.

Medication Overuse Headache

Herein lies the problem.  Research shows that overuse of abortive migraine medication is the most common factor in this transformation of a few days (episodic migraine EM) to 15 days or more a month (chronic migraine CM).

This is known as rebound migraine but is also called medication overuse headache or analgesic rebound. For many migraine patients this means a daily headache, with almost constant, often debilitating pain.

Chronic suffers are often significantly disabled, and their overall quality of life is greatly diminished because of associated depression, anxiety, and sleep disturbances.

Although many factors contribute to the transformation from episodic migraine to chronic rebound migraine, overuse of abortive medication is the most common.

What Causes Rebound Headaches?

Both over-the-counter and prescription drugs can result in overuse headaches, also known as “rebound headaches”. Normally, when a person takes an OTC or prescription drug for their migraine, the medication desensitizes the pain receptors in the brain, essentially working to “turn them off” or at the very least dull them so the pain is not as intense.

However, when the medication is taken frequently it can have the opposite effect, making the pain receptors more sensitive. This results in a rebound headache.

Migraine sufferers who use pain relievers, triptans, or opioids more that 2-3 days per week, week after week, and month after month to handle migraine symptoms are at risk of rebound headaches. However, these headaches can occur even when the medication has not been taken for months, or even weeks.

Taking too much in a 24- 48 hour period can trigger an attack in some people. It is important to monitor how much medication you are taking and how often.

Other pain relievers that can cause rebound headaches include:

  • Aspirin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
    • Ibuprofen
    • Naproxen
  • Acetaminophen
  • Butalbital combination pain relievers
    • Fioricet
    • Fiorinal
    • Goody’s Headache Powder
    • Supac
  • Sinus relief medications
  • Ergotamine medications
    • Bellergal-S
    • Bel-Phen-Ergot S
    • Cafatine PB
    • Cafergot
    • Ercaf
    • Ergomar
    • Migergot,
    • Phenerbel-S
    • Wigraine)
  • Medication to induce sleep
  • OTC combination headache medication that contain caffeine 
    • Anacin
    • Bayer Select
    • Excedrin)
  • Narcotics such as Codeine
  • Some sedatives
Not only is the pattern itself harmful, but while in this cycle, otherwise effective treatments may lose their effectiveness.  The only way to break the cycle is to stop the pattern of overuse and prescribe prophylactic therapies – therapies that prevent headaches.

Symptoms of Medication Overuse Headaches

Rebound headache symptoms can vary from person to person, however, they usually occur on a daily basis, or almost daily.

The primary tell-tale signs of medication overuse headache are:

  • Rescue medication has been taken two or more days in a row.
  • They are present upon awakening and may improve with medication but then return as the drug begins to wear off.
  • Any heightened emotion (stress, sadness, excitement, etc.) increases the pain.
  • The pain is not contained to one specific area, but tends to be more “spread out” and may radiate down the back of the head to the base of the skull and even into the neck.
  • They intensify or worsen with physical activity or movement.
  • Rescue medication is not as effective or has stopped working completely.
  • If rescue medication is effective, it only works or a short time and when the pain returns it is stronger than before.
  • Shortly after taking rescue medication the migraine gets worse.

Some of the more common symptoms of rebound migraine include:

  • Nausea
  • Irritability
  • Difficulty with memory
  • Anxiety
  • Concentration difficulty
  • Depression
  • Brain fog
  • Restlessness
  • Insomnia
  • Weakness
  • Irritability
  • Worse with mental activity
  • Fatigue
  • Nasal congestion

Are You at Risk for Rebound Headaches?

There are some people who seem to be more prone to rebound headaches than others. Risk factors that may indicate you could be more apt to experience them are:

  • You take your rescue medication for your migraine either every day or almost every day.
  • The medications you take on a regular basis contain butalbital or caffeine.
  • You have a history of rebound migraine.

Treatment for Rebound Migraine

The only treatment for rebound migraine is to break the cycle which means stopping the medication or gradually decreasing the dose until you are weaned off of it. If you are taking prescription medication for your migraine, then this should be done under medical supervision. It may seem counterintuitive to take less medication when you have more pain, but that is the only way to break the cycle.

People who take a lot of medication, particularly those drugs that are known to cause overuse headaches, may need to go through a detoxification process in order to “reset” their body. This can include classic withdrawal symptoms like nausea, tremors, and sweating – it should only be done under a doctor’s care.

Any treatment that involves decreasing or stopping your medication, whether it is OTC or prescription, may briefly cause your headaches to worsen or increase in frequency for the first few days. Over the next two to three weeks you may notice that you have headaches more often, but during that time you should see increasingly longer intervals between attacks until they are like they were in the beginning.

Using pain relievers only when you need them can help prevent rebound migraines. Also, you should avoid caffeine when taking your rescue medications, especially if your medication contains caffeine. Taking precautionary measures to prevent migraine like staying hydrated, getting enough sleep, eating regular meals, and avoiding your triggers can help as well. There are many natural migraine treatments that you may also want to explore.

Natural Relief from Rebound Migraine

Sufferers of rebound migraines should seek help from their physician. Wearing Axon Optic’s migraine glasses with precision tinted lenses may be useful in combating migraine symptoms. They may also be good for the treatment of rebound migraines, especially if the sufferer is sensitive to light during migraine or if light triggers their migraine attacks.

Of course pain management and preventative treatment for your migraine is also recommended. There are many natural migraine remedies as well as medications. Your headache specialist or doctor can help you create a treatment plan that is specific to your needs. Identifying your migraine triggers can also help, including avoiding any foods that trigger migraine.

Living with migraine is hard, but rebound headaches make it even more difficult. The good news is, new treatments are being developed every day to help those with migraine lead a happy, healthy life.

2 thoughts on “Rebound Migraine: Understanding Medication Overuse Headaches

    • Lori Glover says:

      Yes, we have readers as an option. We recommend trying a plano, non prescription pair first. They are covered by the 30 day return policy.

Leave a Reply

Your email address will not be published. Required fields are marked *

$25 OFF

Sign up to our newsletter and get a $25 off coupon code emailed to you.